Visits to the emergency department for anaphylaxis, a severe allergic reaction that can be life threatening, nearly doubled over 7 years as awareness improved, a new Canadian report suggests.

The Canadian Institute for Health Information released its report Thursday on anaphylaxis and allergy in the emergency department.

hi-epipen-epinephrine

If you suspect an anaphylactic reaction, Canadian allergists recommend giving an ephinephrine auto-injector and calling 911. (CBC)

Anaphylaxis symptoms can range from mild to severe.  Typically it involves at least two of the body's systems, such as the respiratory and cardiovascular systems.

About one per cent of all emergency department visits are attributed to allergic reactions, including anaphylaxis. In 2013-2014, this represented more than 85,000 visits in Ontario and Alberta alone, the provinces with complete data available. 

Of the visits for an allergic reaction, 8 per cent were for anaphylaxis specifically.

It's unclear what's driving the increase, said Keith Denny, the institute's director of health system analysis and emerging issues in Ottawa.

Denny observed visits for food-related allergic reactions increased during the winter holidays when people were not in their regular routines.

This is also an issue in the summer when most kids aren't in school. Awareness campaigns, such as Sabrina's Law in Ontario, requires that schools to work to prevent food allergies. The province demands safety plans for students with these life-threatening conditions. It's named after a Pembroke teen who died of severe allergic shock in her high school. Other provinces have similar guidelines. 

Visits for all allergic reactions, including anaphylaxis, from all causes including hives and insect stings, were highest in the summer months. 

Dr. Susan Waserman is an allergist and clinical immunologist at Hamilton Health Sciences. She was not involved in the report.

Waserman called the findings interesting but said the data needs to be monitored over time and in more detail to try to understand the context of the increases. 

'Bit disconcerting'

Waserman and other allergists suspect there probably is a true rise in cases of anaphylaxis, which would parallel similar increases observed in the U.S. and elsewhere. 

"It's always a bit disconcerting when we see that people are coming in with a greater frequency for particular problems," Waserman said.

"Often in an emerg, they do a wonderful job of getting through the acute situation, but they may not have as much time as they should for the education piece around what caused the problem, how does one avoid it, how do you use your epinephrine autoinjector."

In a study published last year in the journal Allergy, Asthma & Clinical Immunology, Waserman and her colleagues reviewed anaphylaxis-related deaths from coroner's reports in Ontario from 1986 to 2011.

The good news is there are fewer deaths from food-related anaphylaxis over time as education and awareness seem to be paying off. But there was a slight increase in anaphylaxis deaths related to medication allergy and from unknown causes.

Waserman said in previous studies, factors in anaphylaxis-related death included uncontrolled asthma and the failure to carry, be prescribed or use an epinephrine autoinjector .